Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 19, 1998, 4:30 PM CDT for Minnehaha County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 1998, 4:30 PM CDT (21:30 UTC)
- Expired
- Apr 19, 1998, 5:05 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 192130 RRA SVRFSD SDC099-192205- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 PM CDT SUN APR 19 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 505 PM CDT * SOME AREAS AFFECTED HARTFORD AROUND 435 PM CDT * AT 429 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF SIOUX FALLS OR 6 MILES SOUTHWEST OF HARTFORD MOVING NORTHEAST AT 15 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS AND LARGE HAIL O2CCUR WITH SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:10 AM CDT, 6 hours 20 minutes earlier.
Area forecast discussion, Apr 19, 10:10 AM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD ...UPDATED 1010 AM CDT SUN APR 19 1998 H5 LOW MOVING SLOWLY EAST ALONG THE BORDER BETWEEN THE DAKOTAS WILL GENERATE OCCASIONAL SHOWERS AND SOME THUNDERSTORMS IN THE CWA FORECAST AREA FOR THIS AFTERNOON AND INTO TONIGHT. WITH A FREEZING LEVEL OF ONLY AROUND 6K...LOW TOPPED THUNDERSTORMS CAN PRODUCE SOME HAIL. SEVERE WEATHER IS NOT LIKELY...BUT HAVE ALREADY RECEIVED ON WALL CLOUD/ FUNNEL REPORT THIS MORNING. ISSUED A NEW SET OF ZONES FOR THE CWA AT 15Z TO MAKE MINOR ADJUSTMENTS TO WORDING AND TO DROP FORECAST HIGHS ABOUT 5 DEGREES AFTER SEEING THE 12Z RAOBS. NOT MUCH IN THE WAY HEATING TAKING PLACE THIS AFTERNOON. .FSD...NONE UMLAND
In the hours before
Special weather statement, Apr 19, 10:59 AM CDT, 5 hours 31 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1059 AM CDT SUN APR 19 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A LOW PRESSURE CENTER MOVING ACROSS EASTERN SOUTH DAKOTA WILL REACH THE SOUTHERN BORDER OF MINNESOTA BY AROUND MIDNIGHT. THE ATMOSPHERE IS SOMEWHAT UNSTABLE AND WITH A FREEZING LEVEL NEAR 6 THOUSAND FEET SCATTERED LOW TOPPED THUNDERSTORMS WILL PRODUCE MOSTLY SMALL HAIL. CONDITIONS ARE MARGINAL FOR THE DEVELOPMENT OF ISOLATED REPORTS OF HAIL GREATER THEN THREE QUARTERS OF AN INCH. THE UNSEASONABLY COOL AIR IN THE UPPER ATMOSPHERE DOES LEND ITSELF TO THE POSSIBILITY OF THE DEVELOPMENT OF COLD AIR FUNNEL CLOUDS THROUGH THE LATE AFTERNOON HOURS. SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-200500- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-CLAY-DAVISON- DOUGLAS-GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN- MC COOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-UNION-YANKTON-COTTONWOOD- JACKSON-LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK-BUENA VISTA- CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX- WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL... SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON... LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY...SPENCER... SPIRIT LAKE...STORM LAKE 1059 AM CDT SUN APR 19 1998 FORECAST THROUGH MIDNIGHT: OCCASIONAL SHOWERS ARE EXPECTED THROUGH THE AFTERNOON AND INTO THE EVENING WITH SCATTERED THUNDERSTORMS WHICH WILL PRODUCE SMALL HAIL. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. UMLAND
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 2:42 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 33 min |
| Apr 19, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.